Alert archive / Alabama / Wind Advisories in 2020
Wind Advisory 14, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Nov 29, 2020, 11:11 PM CST for 28 counties in Alabama. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2020, 11:11 PM CST (05:11 UTC)
- Expired
- Nov 30, 2020, 6:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
All 28 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WWUS74 KBMX 300511 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1111 PM CST Sun Nov 29 2020 ALZ017>021-024>029-033>038-040>050-301200- /O.NEW.KBMX.WI.Y.0014.201130T0511Z-201130T1200Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby- St. Clair-Talladega-Clay-Randolph-Perry-Bibb-Chilton-Coosa- Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery- Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1111 PM CST Sun Nov 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST MONDAY... * WHAT...West winds 15 to 25 mph with gusts up to 35 mph. * WHERE...Portions of central, east central, northeast and southeast Alabama. * WHEN...Until 6 AM CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects or decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
842 WWUS74 KBMX 300840 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 240 AM CST Mon Nov 30 2020 ALZ017-024-025-033>035-040>042-300945- /O.CAN.KBMX.WI.Y.0014.000000T0000Z-201130T1200Z/ Blount-Jefferson-Shelby-Perry-Bibb-Chilton-Dallas-Autauga-Lowndes- Including the cities of Oneonta, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Marion, Centreville, Clanton, Selma, Prattville, Fort Deposit, and Hayneville 240 AM CST Mon Nov 30 2020 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory criteria. $$ ALZ018>021-026>029-036>038-043>050-301200- /O.CON.KBMX.WI.Y.0014.000000T0000Z-201130T1200Z/ Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay- Randolph-Coosa-Tallapoosa-Chambers-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- Including the cities of Gadsden, Anniston, Centre, Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 240 AM CST Mon Nov 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...West winds 15 to 25 mph with gusts up to 35 mph. * WHERE...Portions of central, east central, northeast and southeast Alabama. * WHEN...Until 6 AM CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects or decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Nov 29, 6:15 PM CST, 4 hours 56 minutes earlier.
Area forecast discussion, Nov 29, 6:15 PM CST, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 615 PM CST Sun Nov 29 2020 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 1138 AM CST Sun Nov 29 2020/ Today through Monday. Forecast. Cloudy today with a good chance of rain showers across the area. A few thunderstorms will be possible from mid afternoon southwest, expanding east and northeast with time. Highs will range from the mid 50s northwest to the mid 60s southeast. Winds will be from the east to southeast 5-10 mph. Cloudy tonight with a good chance of rain showers. A few thunderstorms will be possible across the southeast half of the area. Lows will range from the mid 30s northwest to the mid 40s southeast. Winds will shift to the northwest after midnight with speeds increasing 5-15 mph. It will be mostly cloudy Monday with scattered showers across the northern half of the forecast area. A few snow flurries may mix in with the showers north and east during the afternoon and evening before the precipitation ends. Highs will range from the upper 30s northwest to the upper 40s southeast. Winds will remain out of the northwest 5-15 mph. Analysis. Fast southwesterly flow was depicted in multichannel satellite imagery across the forecast area. Regional radar data depicted a rain shield continuing to advance northeast further into our Southwest and South-Central Counties. The 29.12z BMX sounding depicted a further moistening vertical profile with precipitable water value near one inch. Winds veered with height from the east near the surface to the southwest around 700 mb then became more westerly higher aloft. Winds were light near the surface with speeds increasing to just over 100 kts around 250 mb. A closed low was located by multichannel water vapor imagery over Oklahoma while a longwave trough extended from Hudson Bay, Canada southwest over the High Plains. Toward the surface, the forecast area is positioned between sprawling high pressure over the Mid Atlantic Region and developing low pressure offshore of Lake Charles, Louisiana. A warm front extended from the surface low to the east across the Northern Gulf of Mexico to just north of Tampa, Florida. A cold front associated with the longwave upper air trough extended from surface low pressure over the Western Great Lakes Region southwest across Wisconsin and extended further southeast through Kansas. Feature Forecast. Upper Levels. The upper low over the Central Plains will open into a shortwave trough by this afternoon as it moves into Arkansas. The longwave trough diving southeast over the High Plains will continue to advance southeast where it will begin to interact with and eventually absorb the shortwave disturbance over the Mid South into the Tennessee Valley Region tonight. Deep troughing aloft will be the result over the area through the day on Monday. Surface. With closer proximity to the upper level low/trough, the surface low is expected to deepen today as it tracks northeast, moving into Southeast Louisiana early this Afternoon and into Interior Southwest Alabama this evening. The low will track further northeast, moving into Northern Georgia toward midnight tonight. The associated warm front will also advance northward with the surface low, aided by the development of a low level jet tonight across Southern Alabama, the Florida Panhandle and into South- Central Georgia. The warm front is expected to be positioned to the south of our forecast area by this evening with a portion of our southeast counties being warm-sectored between this evening and around midnight tonight before the cold front associated with this low pushes east across the southern portion of the forecast area. The cold front across the Plains and Midwest will continue to advance southeast, extending from Northern Michigan southwest into the ArkLaTex region this evening. Expect this cold front will move into the state in the early hours of Monday morning with a position roughly along the Interstate 59 corridor after sunrise. The front will clear the forecast area later in the day while strong and expansive high pressure across much of the Plains builds eastward with time. Convective Concerns (This evening through early Monday morning). With the approach of the surface low from the southwest along with the shortwave trough from the west, wind shear and helicity values will increase. Bulk shear values will be more than sufficient for organized convective storms and helicity values will be supportive of at least some storm-scale rotation. A pronounced low level jet is expected to develop and intensify over the southern third of the state late this afternoon and migrate northeastward over our southeast counties, moving into Georgia towards midnight tonight. A continued limiting factor precluding more consideration for a damaging wind and tornado risk is the lack of low-level instability depicted by most numerical modeling. The overall expectation is for a narrow corridor of surface-based instability to develop and expand northeast into a portion of our far southeast counties, with the more meaningful values briefly existing near and southeast of the Interstate 85 corridor. The relatively short time window for simultaneous potential existence of low-end instability with sufficient helicity keeps the tornado potential quite low but fully can not be ruled out. There may be a slightly better potential for strong winds as convection aided by the low-level jet and strong deep-layer shear becoming more unidirectional with time advancing east/northeast with time as the heavier activity moves east-northeast across our far southeast counties into Georgia. Nonetheless, the potential for damaging winds and/or tornadoes remains quite low given the expected low amount of low-level instability at this time. Winter Precipitation Concerns (Monday Morning). The approach of the shortwave trough and the longwave trough moving into the region from the northwest on Monday will result in height falls aloft. This coupled with strong cold air advection from the northwest as the pressure gradient tightens from high pressure over the Plains with the continually deepening low pressure area as it moves northeast with time up the East Coast will support Cold Temperature Concerns (Monday evening and night). The approach of the upper low from the west and the longwave trough from the northwest will result in falling heights. This combined with strong low-level cold air advection behind the associated surface cold front will cause temperatures to struggle to remain in the 40s with areas to the north and northwest remaining in the 30s for much of the day. Temperatures are expected to fall into the mid to upper 30s north and northeast by late Monday afternoon and into the evening. PoPs will be decreasing as moisture content wanes, however, there still appears to be sufficient moisture for at least some flurries, potentially mixed with and/or light drizzle mixed with some light rain at times Monday afternoon and into the evening. The light precipitation should not impose any concerns with ground temperatures remaining relatively warm. 05 .LONG TERM... /Updated at 0246 PM CST Sun Nov 29 2020/ Monday night through Saturday. The coldest temperatures of the winter season will occur Tuesday and Wednesday mornings as the brunt of the the cold air mass settles over Alabama. Forecast lows are for lower to middle 20s north and middle to upper 20s south both mornings. West winds 5 to 15 mph Monday night and Tuesday will make it feel even colder. A surface high will build over Alabama Tuesday night. Despite rising upper heights and 1000-850mb thickness values, clear skies and light winds will produce another cold night Tuesday night, with lows Wednesday morning similar to those on Tuesday. An upstream short wave trof will move out of the Plains states on Wednesday. This system will pull Gulf moisture northward and spread showers into Alabama on Thursday. The GFS model is more progressive than the ECMWF/Canadian models, and held on to some rain through Friday to account for a slower movement. Colder and drier air return on Saturday. 58/rose Previous long-term discussion: /Updated at 406 AM CST Sun Nov 29 2020/ Monday night through Saturday. A strong vorticity maximum will be located over the forecast area Monday evening as deep trough becomes an closed low over the eastern United States. There may be enough lingering moisture and steep lapse rates for flurries across our northeastern counties during the evening. Strong cold advection will continue overnight with lows on Tuesday morning ranging from the lower 20s northwest to the upper 20s southeast. Temperatures will only rise into the 40s during the afternoon for most of our forecast area as cold northwest flow continues. Temperatures will moderate for Wednesday and Thursday as heights rise in advance of a developing trough over the Southern Plains. deep-layer westerly flow develops. The upper-level trough is expected to be rather slow-moving, with sufficient time for southerly flow to transport moisture northward. Rain may begin affecting our western areas Thursday afternoon into Thursday night and slowly move eastward on Friday. Exact timing is unclear which is currently a limiting factor for POPs for any given 12 hour period. The upper-level trough is expected to move east of the area on Saturday with cooler and dry conditions to follow. 87/Grantham && .AVIATION... 00Z TAF Discussion. A mix of MVFR and IFR conditions exist across Central Alabama to start the forecast period, as widespread light to moderate rainfall continues. A surface low will track from southwest Alabama to northwest Georgia overnight. Surface winds will be influenced by the surface low this evening, becoming northwesterly at all terminals late tonight. Occasional gusts of 15-16kts are possible this evening, before wind speeds increase to 11-15kts with gusts up to 25-28kts after 04Z. Strong northwesterly winds will continue through the day tomorrow. Through 06Z, LLWS will be possible at MGM and TOI, due to strong winds just off the surface. Widespread rainfall will become more scattered overnight, as deeper moisture exits to the east. Rainfall will end from southwest to northeast tomorrow morning. Cannot rule out a few showers tomorrow afternoon near BHM, ASN, and ANB, but chances are low. Cigs will remain low overnight, falling to IFR and LIFR heights. Some improvement, to MVFR, is expected around sunrise with heights between 1kft-3kft through the day. 14 && .FIRE WEATHER... Widespread rain continues into Sunday evening. There is a slight chance for some lingering showers, perhaps mixed with flurries, across portions of Northeast Alabama on Monday. Otherwise, a much colder and drier air mass will be in place for Monday and Tuesday, with periods of breezy northwest winds. RH values are forecast to remain above critical levels. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 39 43 23 44 22 / 100 20 10 0 0 Anniston 41 43 25 45 25 / 100 20 10 0 0 Birmingham 40 42 25 45 27 / 100 20 10 0 0 Tuscaloosa 40 43 25 49 25 / 100 10 0 0 0 Calera 41 42 25 46 27 / 100 10 10 0 0 Auburn 43 45 27 45 27 / 100 10 10 0 0 Montgomery 44 46 27 50 27 / 100 10 0 0 0 Troy 44 46 28 48 27 / 100 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Nov 29, 4:24 AM CST, 18 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 424 AM CST Sun Nov 29 2020 ALZ011>015-017>050-301330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 424 AM CST Sun Nov 29 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 08
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 4:44 PM CST | Winter Weather Advisory | BMX | Blount, Cherokee, Etowah, St. Clair | 7 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.